Texas, 2016Hail and Damaging Winds in Texas, July 8, 2016
July 8, 2016 · NWS LUB · 4 events in 3 counties and zones
Scattered thunderstorms developed along and near a surface trough/dryline boundary. Significant amounts of instability allowed some of these storms to become severe over the Rolling Plains producing downburst winds and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $36,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along and near a surface trough/dryline boundary. Significant amounts of instability allowed some of these storms to become severe over the Rolling Plains producing downburst winds and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 8, 2:42 PM CST, 48 minutes earlier.
Area forecast discussion, Jul 8, 2:42 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
342 PM CDT FRI JUL 8 2016
.SHORT TERM...
Sharp thermal contrast has set up across the south plains region
this afternoon with a weakened outflow enhanced frontal boundary
across our northwest zones, fairly thick mid and high level
moisture southwest to northeast but favoring the northwest half of
the area, and still nearly cloudless surface heating over the
century mark again in our southeast. The short term solutions seem
to be converging on favoring the outflow/frontal boundary as an
initial focus for thunder chances over the next few hours, but
still some chance the storms could initiate in a weak surface
trough on the western edge of the strong surface heated area where
CAPEs of 2000+ joules per kilogram have developed, while CIN has
yet to totally erode just to the west and northwest.
For this evening we have broad-brushed solid chance level mention
for thunder from the central and eastern south plains into the
Rolling Plains with an added likely mention favoring the eastern
south plains and adjacent southern Rolling Plains. There seems a
real chance in this weak upper flow for an MCS to develop this
area with slow east-southeast progression expected. Storms will
slightly favor high winds as their primary threat but large hail
will be a close second owing to the hefty CAPE values today.
Later tonight difficult to end thunder mention totally as the
moist flow will remain and we have seen a number of late night
thunder events recently. And continuing low chance mention of
thunder many areas Saturday afternoon as well with temperatures
similar to previously.
RMcQueen
.LONG TERM...
Models continue with previous thinking of bringing the eastward
edge of the area of high pressure back over the area on Sunday and
keeping it there through the first part of next week. Surface flow
will remain out of the south as opposed to the southwest so we
still do not expect temperatures to get into the 105-110 degree
range but will still be right around the century mark.
Precipitation chances will also start to decrease after tomorrow
as the ridge starts to redevelop and flow aloft becomes more
westerly than northwesterly. Better monsoon moisture looks to
remain over the area through Sunday before starting to decrease,
and isolated coverage in the afternoon and evening hours remains
in the forecast through Monday evening as a result.
The ridge will slowly strengthen after the first of next week
which will keep temperatures near the century mark. Precipitation
chances are uncertain past Tuesday as the models do keep weak/poor
monsoon moisture over the region. The ridge will be centered west
of the forecast area resulting in flow aloft varying in the
western half of the compass so that may allow a few storms to
drift in from the higher terrain of New Mexico. Too early to tell
if one day or another will be more favored so will keep forecast
dry at this time.
Jordan
&&
.LUB Watches/Warnings/Advisories...
None.
&&
05/14
Hazardous weather outlook, Jul 8, 3:49 AM CST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
449 AM CDT FRI JUL 8 2016
TXZ021>044-091000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
449 AM CDT FRI JUL 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
PERSIST THROUGH THE EVENING HOURS WITH INITIATION EXPECTED ALONG
A SURFACE TROUGH OF LOW PRESSURE ON THE SOUTH PLAINS AND A COLD
FRONT MOVING SOUTHWARD INTO THE EXTREME SOUTHERN PANHANDLE. THESE
STORMS WILL THE POTENTIAL TO PRODUCE WIND GUSTS TO 70 MPH. SOME
STORMS...MAINLY ACROSS THE SOUTHEAST PANHANDLE...MAY PRODUCE HAIL
TO THE SIZE OF HALF DOLLARS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
DAILY CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN
IN THE FORECAST THROUGH TUESDAY. THESE STORMS COULD HAVE THE
POTENTIAL TO PRODUCE SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
Thunderstorm Wind, Motley
- When
- July 8, 3:30 PM CST
- Where
- Motley County, 4 mi NE of Flomot
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- COOP Observer
- Coordinates
- 34.261, -100.930
A NWS cooperative weather observer reported several telephone poles downed by winds.
Thunderstorm Wind, Cottle
- When
- July 8, 4:05 PM CST to 4:15 PM CST
- Where
- Cottle County, 10 mi SW of Paducah
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.918, -100.423
A Texas Tech University West Texas mesonet site near Paducah measured wind gusts up to 76 mph for ten minutes.
Thunderstorm Wind, Cottle
- When
- July 8, 4:34 PM CST
- Where
- Cottle County, 3.63 mi W of Paducah
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $24,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.021, -100.363
The Paducah Fire Department reported several power poles downed from strong winds west of Paducah.
Hail, King
- When
- July 8, 4:51 PM CST
- Where
- King County, 2.83 mi SE of Finney
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.754, -100.342
The Paducah Fire Department reported quarter size hail along US Highway 83 in King County. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, July 8 to 9, 20163 deaths · 1.5 in hail · 39 events
- Hail and Damaging Winds in Tennessee, July 8, 2016$368,000 · 1.75 in hail · 125 events
- Hail and Damaging Winds in Michigan, July 8, 2016$4.4 million · 3 in hail · 26 events
- Flash Flooding in New York, July 8, 2016$5.0 million · 2 events
- Hail and Damaging Winds in North Carolina, July 8, 20161 injured · $580,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$177,000 · 1.75 in hail · 36 events
- Damaging Winds in Virginia, July 8, 2016$339,000 · 60 kt wind · 18 events
- Damaging Winds in Georgia, July 8 to 9, 2016$141,000 · 60 kt wind · 17 events
- Damaging Winds in Indiana, July 8, 2016$130,000 · 52 kt wind · 18 events
- Flash Flooding and Flood in Kentucky, July 8, 2016$114,000 · 56 kt wind · 18 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$81,000 · 1 in hail · 21 events
- Flash Flooding and Flooding in Kentucky, July 8, 2016$60,000 · 55 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636505, 636507, 636511, 636514.